Idaho, 2003

High Wind in Idaho, March 6, 2003

March 6, 2003 · NWS PIH · 3 events in 3 counties and zones

Strong westerly flow through several thousand feet of the atmosphere brought high winds to the valleys of southeastern Idaho. On the afternoon of the 6th, Mesonet sites showed sustained winds were 40 to 50 mph throughout the eastern magic valley and Snake River Plain with gusts of 60 mph.

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PIH wrote it up.

Strong westerly flow through several thousand feet of the atmosphere brought high winds to the valleys of southeastern Idaho. On the afternoon of the 6th, Mesonet sites showed sustained winds were 40 to 50 mph throughout the eastern magic valley and Snake River Plain with gusts of 60 mph. One roof was torn off a house in Shelley. No other major damage reports were received.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pocatello, ID wrote its last area forecast discussion before the first event at Mar 6, 10:00 AM MST, 0 minutes earlier.

Area forecast discussion, Mar 6, 10:00 AM MST, 0 minutes before
SOUTHEAST IDAHO AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE POCATELLO/IDAHO FALLS ID
1000 AM MST THU MAR 6 2003

LITTLE GOING ON THIS MORNING AS PRECIP HAS DIED DOWN QUITE A BIT
FROM YESTERDAY.  SOME AREAS IN UPPER SNAKE HIGHLANDS CLOSE TO
WARNING AMOUNTS YESTERDAY.  WITH STRONG JET ROLLING INTO CENTRAL
IDAHO AND GOOD OROGRAPHIC LIFT STILL THINK SNOW WILL INCREASE IN
MOUNTAIN ZONES THIS AFTERNOON AND CONTINUE THROUGH FRIDAY AS JET
FINALLY LIFTS NORTH.  PRECIP MAY EVEN LINGER IN NORTHERN MOUNTAINS
SATURDAY.  WINTER STORM WARNINGS CONTINUE THROUGH TONIGHT AND WILL
JUST RIDE THOSE OUT.  CURRENT WIND WARNING IN VALLEY ZONES AND
GENERALLY WIDESPREAD 30 TO 40 MPH RIGHT NOW AND SHOULD SEE SOME
GRADUAL INCREASE AS GET INTO AFTERNOON HOURS.  WILL CONTINUE WITH
CURRENT WARNING FOR WINDS AS WELL.  NO CHANGES PLANNED TO CURRENT
ZONES.

GK

.KSFX...OPERATIONAL...VCP 21

.PIH...A WINTER STORM WARNING CONTINUES FOR THE MOUNTAINS...AND HIGH
WIND WARNING CONTINUES FOR THE VALLEYS. PLEASE REFER TO THE LATEST
WEATHER BULLETINS FOR DETAILS.
Hazardous weather outlook, Mar 6, 6:00 AM MST, 4 hours before
IDZ017>023-031-032-062345-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE POCATELLO/IDAHO FALLS ID
600 AM MST THU MAR 6 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN IDAHO

.DAY ONE...

A WINTER STORM WARNING IS IN EFFECT FOR ELEVATIONS ABOVE 6000 FEET
ACROSS THE CENTRAL MOUNTAINS AND EASTERN HIGHLANDS.  PERIODS OF SNOW
AND GUSTY WINDS WILL PERSIST IN THESE AREAS THROUGH TONIGHT.  PLEASE
SEE THE LATEST WINTER STORM WARNING BULLETIN FOR DETAILS.

A HIGH WIND WARNING IS IN EFFECT FOR THE EASTERN MAGIC VALLEY...
LOWER...AND UPPER SNAKE RIVER PLAIN FOR LATE THIS MORNING THROUGH
EARLY THIS EVENING.  SUSTAINED WINDS OF 30 TO 40 MPH WITH GUSTS TO
55 MPH ARE EXPECTED IN THESE AREAS.  PLEASE SEE THE LATEST WIND
ADVISORY BULLETIN FOR DETAILS.

.DAYS TWO THROUGH SEVEN...

A LOW PRESSURE SYSTEM MOVING INTO THE NORTHERN ROCKIES WILL CONTINUE
THE THREAT OF SIGNIFICANT SNOWS ABOVE 6000 FEET OVER THE CENTRAL
MOUNTAINS AND EASTERN HIGHLANDS THROUGH TONIGHT.  HENCE...A WINTER
STORM WARNING IS IN EFFECT FOR THESE AREAS DURING THAT TIME FRAME.
STRONG WINDS WILL PERSIST ACROSS THE EASTERN MAGIC VALLEY...
LOWER...AND UPPER SNAKE PLAIN.  THE THREAT FOR HEAVY SNOW AND STRONG
WINDS WILL BE OVER BY THE END OF THE WEEK.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

Event by event

3 high wind. Local standard time, as filed.

High Wind, Eastern Magic Valley

When
March 6, 10:00 AM MST to 7:00 PM MST
Where
Eastern Magic Valley forecast zone
Measured
45 kt (52 mph) measured sustained
Reported by
AWOS,ASOS,MESONET,ETC

High Wind, Lower Snake River Plain

When
March 6, 10:00 AM MST to 7:00 PM MST
Where
Lower Snake River Plain forecast zone
Measured
43 kt (49 mph) measured sustained
Reported by
AWOS,ASOS,MESONET,ETC

High Wind, Upper Snake River Plain

When
March 6, 10:00 AM MST to 7:00 PM MST
Where
Upper Snake River Plain forecast zone
Measured
47 kt (54 mph) measured sustained
Reported by
AWOS,ASOS,MESONET,ETC

What these are

High Wind
Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Idaho in 2003Every state in 2003This day in weather historyWarnings in Idaho, March 2003

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5346273, 5346274, 5346275.